Virginia, 2010

Flash Flood and Flood in Virginia, June 3, 2010

June 3, 2010 · NWS RLX · 2 events in 2 counties and zones

A short line of heavy rain from thunderstorms trained west to east across eastern Dickenson County into western Buchanan County between 1430 and 1530E on the 3rd. Rain amounts of around 3 inches were likely from near Haysi to near Vicey and Prater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A short line of heavy rain from thunderstorms trained west to east across eastern Dickenson County into western Buchanan County between 1430 and 1530E on the 3rd. Rain amounts of around 3 inches were likely from near Haysi to near Vicey and Prater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 3, 12:49 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 3, 12:49 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
149 PM EDT THU JUN 3 2010

.SYNOPSIS...
FRONT MEANDERS THROUGH THURSDAY...WITH BATCHES OF SHOWERS AND
THUNDERSTORMS. LINGERING SURFACE BOUNDARY ACROSS THE NORTH FRIDAY
THROUGH SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLIER CONVECTION IN SOUTHEASTERN OHIO HAS MOVED EAST OF KPKB AND
WAS DISSIPATING RAPIDLY NEAR KCKB. REST OF THE AREA WILL HAVE A
TRANQUIL EARLY MORNING.

FORECAST THROUGH TONIGHT WILL BE FOCUSED ON BOUNDARY MEANDERING IN
THE NORTHERN AND WESTERN SECTIONS OF THE AREA. RADAR AND MODEL
TRENDS CONVERGING ON THE AREA ALONG AND NORTH OF I-64 HAVING THE
HIGHEST LIKELIHOOD OF CONVECTION AFTER 15Z. WITH STRONG SOLAR
HEATING AGAIN THIS AFTERNOON AND EVENING...ANY CONVECTION HAS THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AND PERHAPS SOME
HAIL/DAMAGING WINDS.

VALLEY FOG POSSIBLE TONIGHT ESPECIALLY IN AREAS THAT RECEIVE RAIN.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
UNSETTLED WEATHER CONTINUES TO REMAIN IN THE SHORT TERM...WITH
CONTINUED RUN TO RUN INCONSISTENCY BETWEEN THE MODELS. COLD
FRONTAL BOUNDARY WILL STALL OUT OVER REGION THURSDAY
NIGHT...BEFORE MOVING NORTH ON FRIDAY AS A WARM FRONT AS ANOTHER
LOW PRESSURE SYSTEM BEGINS TO APPROACH THE REGION. WITH THE WARM
AND HUMID AIRMASS...AND MODELS CONTINUING TO INDICATE PW VALUES
FRIDAY AND SATURDAY IN THE 1.6 TO 1.8 INCH RANGE...SO ANY STORMS
THAT DO OCCUR WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS. ON
SATURDAY...ANOTHER LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT
WILL SWEEP THROUGH THE REGION...KEEPING THE THREAT FOR SHOWERS AND
THUNDERSTORMS GOING. YET ANOTHER LOW PRESSURE SYSTEM IS PROGGED TO
MOVE THROUGH LATE IN THE PERIOD...FOR CONTINUED UNSETTLED WEATHER.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
DECIDED TO BASE THE EXTENDED FORECAST ON AN EVEN MIXTURE OF THE GFS
AND ECMWF SOLUTIONS...WITH THE GFS HAVING A MORE PROGRESSIVE
SOLUTION...WHILE THE ECMWF FORECAST IS A LITTLE SLOW.  THERE IS A
RELATIVELY DECENT AMOUNT OF UNCERTAINTY IN THE EXTENDED FORECAST DUE
TO THE DISCREPANCIES BETWEEN THE MODEL SOLUTIONS...HAVE THEREFORE
KEPT POPS AT OR BELOW THE HIGH CHANCE RANGE.

THAT BEING SAID...THE COLD FRONT WILL STILL BE SLOWLY PASSING
THROUGH OUR AREA SUNDAY AFTERNOON AND PROVIDE THE FORCING NECESSARY
FOR RAIN AND THUNDERSTORMS ACROSS THE ENTIRE CWA.  THE RAIN WILL
LINGER OVER THE EASTERN HIGHER TERRAIN MONDAY MORNING...AND DIURNAL
THUNDERSTORMS MAY ALSO FORM OVER THE EASTERN HIGH TERRAIN MONDAY
AFTERNOON AND EVENING.

THE AREA WILL DRY OUT BEGINNING TUESDAY AS THE UPPER ATMOSPHERE
DRIES OUT AND A SURFACE HIGH TAKES UP RESIDENCE OVER THE MID
ATLANTIC REGION. RAIN WILL RETURN LATE THURSDAY MORNING AS AN UPPER
LEVEL SHORTWAVE DRIFTS THROUGH FROM THE WEST AND INTERACTS WITH THE
REESTABLISHED GULF OF MEXICO MOISTURE FEED.

TEMPERATURES THROUGHOUT THE PERIOD WILL REMAIN NEAR THE SEASONAL
AVERAGE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SCATTERED THUNDERSTORMS WILL EXIT THE NORTHEASTS MOUNTAINS
AFFECTING EKN THRU 19Z. THE REST OF SITES WILL BEGIN UNDER VFR
MOSTLY SUNNY SKIES. HOWEVER...THE PROXIMITY OF A QUASI STATIONARY
FRONT ACROSS OH...AND INDIVIDUAL MESOSCALE CONVECTIVE VORTEXES
WITH THE DIURNAL HEATING WILL PROMOTE AFTERNOON AND EVENING
CONVECTION...MAINLY AFTER 19Z.

LIGHT VALLEY FOG TONIGHT POSSIBLE ESPECIALLY IN AREAS THAT
RECEIVED RAIN.

AFTER 18Z FRIDAY...
BRIEF IFR CONDITIONS EXPECTED IN MULTIPLE ROUNDS OF THUNDERSTORMS
THROUGH SUNDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JKF/SL
NEAR TERM...JKF
SHORT TERM...SL
LONG TERM...JEM
AVIATION...ARJ
Hazardous weather outlook, Jun 3, 2:45 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT THU JUN 3 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-041945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
345 PM EDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REMAINDER
OF THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ACROSS THE REGION THIS WEEKEND WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL...WHICH COULD CREATE LOCALIZED WATER
PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 3, 11:26 AM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1226 PM EDT THU JUN 3 2010

WVZ030>032-039-040-031700-
BARBOUR WV-HARRISON WV-LEWIS WV-TAYLOR WV-UPSHUR WV-
1226 PM EDT THU JUN 3 2010

...A STRONG THUNDERSTORM WILL AFFECT BARBOUR...NORTHEASTERN LEWIS...
NORTHEASTERN UPSHUR...SOUTHERN HARRISON AND TAYLOR COUNTIES...

AT 1224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
WESTON...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR LOST CREEK AROUND 1235 PM...LORENTZ AROUND
1240 PM...CENTURY AROUND 1250 PM...VOLGA AROUND 1255 PM AND PHILIPPI
AROUND 100 PM.

THIS WILL IMPACT

I-79 BETWEEN MILE MARKERS 99 AND 117.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3896 7996 3904 8053 3922 8054 3928 7997
      3897 7990

26

The radar

The Jackson,KY radar (KJKL), 108 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Buchanan

When
June 3, 3:30 PM EST to 4:15 PM EST
Where
Buchanan County, Pearly to 3 mi S of Vansant
Cause
Heavy Rain
Property damage
$15,000
Reported by
COOP Observer
Coordinates
37.280, -82.150

Between Vansant and the Dickenson County border, several roads were flooded by streams feeding into Russell Prater Creek.

Flash Flood, Dickenson

When
June 3, 3:30 PM EST to 4:15 PM EST
Where
Dickenson County, Splashdam to 3.5 mi W of Birchleaf
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
37.230, -82.320

Small streams flooded several roads in the Haysi vicinity. This included the small feeder branches and runs, such as Doe Branch, that flow into Russell Prater Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229818, 229824.